Human Medical Creams Cause Illness and Death in Pets

Published Apr 22, 2015

banner

Who would have thought that kisses and cuddle sessions with your pets could make them sick?

Recently, the Food & Drug Administration (FDA) issued an alert regarding human topical pain medications linked to the deaths of two cats. The drugs contain flurbiprofen, a non-steroidal anti-inflammatory drug (NSAID).

The medications were not directly applied to the cats. The drugs were absorbed when pets came into contact with them by rubbing or licking the owner’s feet and neck where the medical cream was applied.

Pets exposed to NSAIDs meant for humans, even in small amounts, can develop fatal kidney and liver failure. They can also develop stomach and intestinal ulcers, if not spotted and treated early.

Warning Signs in Exposed Pets

Signs of gastrointestinal and liver disease in pets include:

  • loss of appetite
  • vomiting
  • diarrhea
  • black tarry stools

Along with these signs, drinking more water and increased urination may indicate kidney failure

The FDA had previously issued a similar warning regarding topical hormone replacement creams and sprays, as cases of toxicity in dogs (and people) exposed to these products were reported.

Topical medications are typically applied in areas of the skin that come into frequent contact with pets, including the inner elbows, wrists, or legs. In the cases involving estrogen products, female puppies or spayed dogs were showing signs of heat including swollen genitals and bloody discharge. And male dogs presented with enlarged mammary glands and hair loss.

Consider All Human Meds Toxic to Pets

It is an important reminder for pet owners that all human medications should be considered toxic to pets. Pet owners are urged to take steps to keep drugs away from pets:

  • Keep all medications out of your pet’s reach.
  • Take medications in an isolated area in case a pill falls.
  • Apply medical creams on an area that will not come in contact with your pet.
  • Thoroughly wash your hands after application, or wear gloves to apply it.

Julio López, DVM, DACVIM, is a board-certified specialist in small animal internal medicine and a Diplomate of the American College of Veterinary Internal Medicine. Dr. López practices in Los Angeles and has experience in all aspects of internal medicine with a special interest in diseases of the kidney and bladder, endocrine diseases such as diabetes, Addison’s, Cushing’s, and hyperthyroidism. He launched www.MyExpertVet.com to provide trustworthy sources of information.  Follow him on Twitter @ExpertVet

Leave a Comment

Your email address will not be published. Required fields are marked *

Facebook